Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 268, NWS Jackson, MS

June 30, 2018Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 30, 2018, 5:14 PM CDT for Smith County, Mississippi. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 5:14 PM CDT (22:14 UTC)
Expired
Jun 30, 2018, 5:43 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 57 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:20 PM CDTTSTM WND DMG3 E Raleigh, MSTREE DOWN ACROSS HWY 18 E.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WUUS54 KJAN 302214
SVRJAN
MSC129-302300-
/O.NEW.KJAN.SV.W.0268.180630T2214Z-180630T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
514 PM CDT SAT JUN 30 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northern Smith County in central Mississippi...

* Until 600 PM CDT.

* At 514 PM CDT, a severe thunderstorm was located near Raleigh, or
  19 miles northwest of Stringer, moving south at 5 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Raleigh around 545 PM CDT.
  Center Ridge around 600 PM CDT.

Other locations impacted by this severe thunderstorm include
Sylvarena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3197 8932 3191 8947 3206 8964 3212 8959
      3217 8946 3213 8932
TIME...MOT...LOC 2214Z 003DEG 6KT 3208 8948 

HAIL...<.75IN
WIND...60MPH
 
$$

DC
1 follow-up statement
297 
WWUS54 KJAN 302243
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
543 PM CDT SAT JUN 30 2018

MSC129-302253-
/O.CAN.KJAN.SV.W.0268.000000T0000Z-180630T2300Z/
Smith MS-
543 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SMITH COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3197 8932 3191 8947 3206 8964 3212 8959
      3217 8946 3213 8932
TIME...MOT...LOC 2241Z 003DEG 6KT 3203 8948 

$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:05 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 30, 4:05 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
405 PM CDT Sat Jun 30 2018

.DISCUSSION...

Through Sunday Afternoon:

Another hot day across the region today with slightly increased
mixing allowing for somewhat warmer absolute temperatures in
comparison to the last several days, but maybe a touch less dewpoint
(i.e., humidity). The result is peak heat index values generally
peaking in the 102 to 106 degree range and surface-based CAPE values
ranging between 3500 and 4500 j/kg (which is quite high). Convective
initiation has just started to pick up this afternoon across central
and eastern zones with the late start primarily due to weak low
level convergence/triggering in an environment containing non-
negligible thermal capping. Anticipate convective coverage will
continue to grow over central and eastern zones through the
remainder of the afternoon and activity taking until mid to late
evening to completely diminish. There is just enough low to mid
layer wind shear to eventually loosely organize a few bands of
thunderstorms progressing southward over the central and southeast
portions of the region through this time. There is also decent
microburst potential across the region this afternoon. Since the
highest coverage of thunderstorms will probably be in areas with the
lowest relative microburst risk we will refrain from mentioning
severe weather in the HWO, although a stray severe thunderstorm or
two through this evening cannot be ruled out.

Convection has been much more ample so far today across southern AL,
in closer proximity to an upper level low pressure area slowly
retrograding underneath an ridge center in the upper troposphere.
This low looks to take its time getting into the heart of our region
and still may be far enough east tomorrow to delay shower and
thunderstorm development until well into the afternoon, at least
away from far eastern MS. Thus, another hot day will result for most
with high temperatures well up in the 90s and heat index values
peaking in near 105 in many areas. Once again, we should see enough
mixing to keep a heat advisory from being necessary, but it will be
close on that count and the next shift will be keeping an eye on
that aspect of the forecast. Otherwise, models suggests there may be
a bit more shear available in the atmosphere to help loosely
organize storms tomorrow. This fact, with the hot temperatures and
probable modest microburst threat should allow for some strong
storms and perhaps a few stray severe storms, as well. Still would
like to get more confidence in convective evolution tomorrow before
going with a MARGINAL severe risk, so will refrain from mentioning
anything in the HWO with regard to that yet. /BB/

Sunday Night through Saturday:

We are expecting the warm, humid, and stormy weather to continue
through the new work week as a pair of easterly mid-level waves
move over the Gulf Coast region. The first (currently ambling
westward across the northeastern Gulf of Mexico) will bring PW
values of 2+ inches by Monday and the potential for thunderstorms
with heavy rain through Tuesday. Given the fact that rain over the
last few days has been spotty (and non-existent for some areas),
decided to hold off including a mention of any Flash Flooding
potential with this Hazardous Weather Outlook issuance. But we may
consider highlighting a limited threat for flash flooding
especially in southern MS, where slower storm motion vectors and
deep moisture could lead to more efficient rainfall.

Wednesday (Independence Day) will be a little trickier for which
areas see rainfall because our forecast area will be located
between the first and second waves. This should favor better
storm chances across southwest Mississippi and the eastern half of
Mississippi, as the lift increases ahead of the second wave
during the afternoon. Drier air and some subsidence between the
waves will lessen rain chances for some areas. Increasing deep-
layer wind shear (20-25 kts) could also lead to a more organized
threat for stronger to severe storms with the activity moving
into our eastern MS counties on Wednesday afternoon. Those with
outdoor plans for July 4th should monitor the forecast over the
next few days and have a contingency plan for thunderstorms.
Chances for scattered afternoon thunderstorms will continue in the
wake of the second wave through Thursday and Friday as the region
remains in a moist, subtropical airmass.

A ridge of high pressure centered over New England early in the
week will retrograde to the west throughout the week, and will be
centered over the Central High Plains by late in the week. This
will put our forecast area and the surrounding Deep South region
beneath northerly flow aloft by Friday or Saturday. Timing is not
certain, but this pattern favors MCS activity with potential for
severe weather if a passing shortwave can trigger convection to
our north. We'll continue to monitor for this potential as well.
/NF/

&&

.AVIATION...
18Z TAF discussion:

Expecting isolated to scattered shower and thunderstorm
development around the region this afternoon, lasting through at
least early evening. The best coverage of activity (with highest
likelihood of operations impact) should be around NMM/MEI/HBG/PIB.
Any stations receiving a thunderstorm through early this evening
could experience temporary IFR flight cats and brief gusty winds.
Otherwise, anticipate hot and humid conditions, light winds (less
than 10 mph) either variable or from the north/northwest with
little chance, and relatively little chance of late night IFR
flight cats due to ceilings or visibility issues. The coverage and
potential of impact of showers and thunderstorms will increase
tomorrow. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  95  74  91 /  24  36  14  47
Meridian      74  93  74  89 /  33  53  27  59
Vicksburg     75  97  74  93 /  10  18   5  26
Hattiesburg   74  92  73  88 /  48  67  32  67
Natchez       74  96  74  93 /  10  19   5  39
Greenville    75  97  75  94 /   8  12   5  18
Greenwood     75  95  74  93 /  15  22   7  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/BB
Hazardous weather outlook, Jun 30, 3:15 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
315 PM CDT Sat Jun 30 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>056-059>065-
072-012015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Marion-
315 PM CDT Sat Jun 30 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

EXCESSIVE HEAT
THREAT...Limited
TIMING...This afternoon and again Sunday

High temperatures mainly in the mid to upper 90s will combine
with humidity to bring peak heat indices around or a little below
105 degrees through the remainder of this afternoon and again
during the day Sunday. This may lead to some heat stress concerns
and those with outdoor plans should drink plenty of water and
seek shade, whenever possible.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ057-058-066-073-074-012015-
Jasper-Clarke-Jones-Lamar-Forrest-
315 PM CDT Sat Jun 30 2018

This hazardous weather outlook is for portions of east central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Sunday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Through the remainder of this afternoon

High temperatures mainly in the mid to upper 90s will combine
with humidity to bring peak heat indices around or a little below
105 degrees through the remainder of this afternoon. This may
lead to some heat stress concerns and those with outdoor plans
should drink plenty of water and seek shade, whenever possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

50

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jun 30, 2:49 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
249 PM CDT SAT JUN 30 2018

MSZ038-302030-
Winston MS-
249 PM CDT SAT JUN 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINSTON COUNTY
UNTIL 330 PM CDT...

At 249 PM CDT, Meteorologists were tracking a strong thunderstorm
near Vernon, or near Louisville, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Winston County, including the following locations... Noxapater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3293 8908 3301 8911 3314 8897 3308 8881
      3293 8881
TIME...MOT...LOC 1949Z 298DEG 7KT 3304 8899

DC
Special weather statement, Jun 30, 3:48 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
348 PM CDT SAT JUN 30 2018

MSZ043-048-049-302130-
Hinds MS-Rankin MS-Madison MS-
348 PM CDT SAT JUN 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANKIN...
NORTHEASTERN HINDS AND SOUTH CENTRAL MADISON COUNTIES UNTIL 430 PM
CDT...

At 348 PM CDT, Meteorologists were tracking a strong thunderstorm
over Madison. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central
Rankin...northeastern Hinds and south central Madison Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3241 9021 3253 9010 3247 8997 3241 9001
      3233 9012 3234 9020
TIME...MOT...LOC 2048Z 302DEG 3KT 3246 9009

DC
Special weather statement, Jun 30, 4:05 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
405 PM CDT SAT JUN 30 2018

MSZ039-046-302130-
Kemper MS-Noxubee MS-
405 PM CDT SAT JUN 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NOXUBEE AND CENTRAL
KEMPER COUNTIES UNTIL 430 PM CDT...

At 405 PM CDT, Meteorologists were tracking a strong thunderstorm
over De Kalb, or 10 miles southeast of Preston, moving south at 5
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  De Kalb around 430 PM CDT.

Other locations impacted by this storm include Shuqualak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3300 8876 3300 8853 3263 8857 3262 8875
      3271 8879
TIME...MOT...LOC 2105Z 353DEG 6KT 3280 8869

DC
Special weather statement, Jun 30, 4:14 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Jackson MS
414 PM CDT SAT JUN 30 2018

MSZ045-051-302200-
Newton MS-Neshoba MS-
414 PM CDT SAT JUN 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEWTON AND NESHOBA
COUNTIES UNTIL 500 PM CDT...

At 414 PM CDT, Meteorologists were tracking a strong thunderstorm
near Philadelphia, moving south at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bethsaida around 425 PM CDT.
  Dixon around 455 PM CDT.
  Neshoba around 500 PM CDT.

Other locations impacted by this storm include Tucker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3258 8892 3253 8900 3254 8932 3281 8932
      3281 8909 3276 8892
TIME...MOT...LOC 2114Z 012DEG 5KT 3271 8914

DC
Special weather statement, Jun 30, 4:27 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
427 PM CDT SAT JUN 30 2018

MSZ044-302215-
Leake MS-
427 PM CDT SAT JUN 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEAKE COUNTY UNTIL
515 PM CDT...

At 427 PM CDT, Meteorologists were tracking a strong thunderstorm
over Edinburg, moving west at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Renfroe around 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3293 8932 3276 8932 3272 8938 3272 8950
      3293 8951
TIME...MOT...LOC 2127Z 071DEG 6KT 3281 8938

DC
Special weather statement, Jun 30, 4:52 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
452 PM CDT SAT JUN 30 2018

MSZ051-052-302245-
Lauderdale MS-Newton MS-
452 PM CDT SAT JUN 30 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN NEWTON AND WESTERN
LAUDERDALE COUNTIES UNTIL 545 PM CDT...

At 452 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles northwest of Meehan, or 12 miles east of Newton, moving south
at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Newton around 530 PM CDT.

Other locations impacted by this storm include Chunky and Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3232 8879 3222 8888 3222 8906 3228 8922
      3253 8910 3252 8874
TIME...MOT...LOC 2152Z 020DEG 9KT 3238 8897

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:09 PM CDTSpecial Weather StatementJANFranklin66 min
Jun 29, 8:01 PM CDTSpecial Weather StatementJANCopiah29 min
Jun 30, 2:49 PM CDTSpecial Weather StatementJANWinston41 min
Jun 30, 3:48 PM CDTSpecial Weather StatementJANRankin42 min
Jun 30, 3:58 PM CDTSevere Thunderstorm WarningJANAttala, Winston47 min
Jun 30, 4:05 PM CDTSpecial Weather StatementJANKemper25 min
Jun 30, 4:14 PM CDTSpecial Weather StatementJANNeshoba46 min
Jun 30, 4:27 PM CDTSpecial Weather StatementJANLeake48 min
Jun 30, 4:52 PM CDTSpecial Weather StatementJANNewton53 min
Jun 30, 5:34 PM CDTSpecial Weather StatementJANChoctaw41 min
Jun 30, 5:40 PM CDTSpecial Weather StatementJANJasper50 min
Jun 30, 6:10 PM CDTSpecial Weather StatementJANSmith35 min
Jun 30, 6:24 PM CDTSpecial Weather StatementJANAttala51 min
Jun 30, 6:50 PM CDTSpecial Weather StatementJANRankin40 min
Jun 30, 6:55 PM CDTSpecial Weather StatementJANSimpson50 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.